Missouri, 2015

Tornado and Damaging Wind in Missouri, June 13, 2015

June 13, 2015 · NWS LSX · 2 events in 2 counties and zones

As a cold front approached the region, thunderstorms developed ahead of it producing some severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a cold front approached the region, thunderstorms developed ahead of it producing some severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 13, 2:34 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 13, 2:34 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CDT Sat Jun 13 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 334 PM CDT Sat Jun 13 2015

Currently tracking a subtle vort max/MCV over far NE Oklahoma at
1900 UTC tracking NNE. Thinking this feature will help focus the
more widespread activity through the evening hours...predominantly
over central Missouri early this evening and then toward portions of
northeast Missouri and west-central Illinois late this evening.  NAM
model in terms of placement/amounts looks very reasonable based on
current radar/WV imagery and followed fairly closely for PoPs/QPF
tonight.Further south and east...more scattered showers and storms are
possible anytime...but moreso before 0600 UTC. Concern tonight will
once again focus in on heavy rainfall potential. Atmosphere this
evening will be conducive to heavy rainfall rates due to very deep
warm cloud depths...tall/thin CAPE profiles...and PWAT values above
the 90th percentile of climatology. Locally/isolated heavy rainfall
does appear possible tonight...but not sure how widespread any heavy
rainfall will be tonight nor the track of heaviest QPF axis so did
not issue a flash flood watch. However...portions of northeast
Missouri and west-central Illinois especially would need to be
monitored as 3-hr FFG values are only around 2 inches.

Temperature wise...another very mild night is in store with lows
generally in the low to mid 70s. Lows could reach mid to upper 60s
however in regions which receive substantial rainfall.

Gosselin

.LONG TERM:  (Sunday through Next Saturday)
Issued at 334 PM CDT Sat Jun 13 2015

(Sunday-Tuesday)

More diurnally-driven convection should fire up on Sunday...though
expect coverage to be a bit less than today (and perhaps a bit later
too) due to more cloud cover/less instability as well as weaker
low-level convergence. That being said...still a good bet for
afternoon showers/storms across central and northeast Missouri in
addition to west-central Illinois which will be in closer proximity
to both the synoptic quasi-stationary front and mid/upper level
shear axis. Due to clouds...highs will be in the mid 80s for the
most part though enough sunshine could boost some areas to near 90
degrees.

Model uncertainty begins to increase already by Sunday night as the
location of the synoptic frontal boundary (mainly how far southeast
and how fast?) is highly unknown. GFS progresses the front a bit
further to the southeast into our CWA a bit quicker on Sunday night.
Strength of anticyclone aloft with SW flow aloft will make it
difficult for the front to go too far southeast...at least without
organized convection which could then develop a cold pool. Once
again...northwestern third of the CWA will be in the best position
for showers and storms on Sunday night...especially late night...and
have likley PoPs up that way. With several periods across portions
of northeast Missouri and west-central Illinois of likely
PoPs...future shifts may need to issue a flash flood watch for these
areas if multiple rounds of storms do indeed occur or look like they
will occur as FFG values would only then further decrease as soils
further saturate.

Not a whole lot of change looking at early next week. Location of
frontal boundary at the surface is unknown but likely somewhere over
the southeastern half of the CWA. Consequently...likely PoPs also
sag a bit southward in time. Temperatures...moreso during the
day...look to cool a bit due to an increase in both sky cover and
precipitation chances.

(Tuesday Night-Friday)

Models really begin to diverge with respect of how to handle
tropical disturbance after it comes ashore into Texas early next
week. All medium to long range models now at least agree on that
scenario...with the ECMWF coming on board with the 1200 UTC run
today. European model is about 36-48 hours slower than GFS as it
slowly moves northeastward into our area with the GEM in between the
other two. Track is also unknown...with GEM the southernmost
solution attm and mainly affecting areas just to the south of our
CWFA. Needless to say...plenty of time to sort this particular
system out but will have to be watched closely as it would have the
potential to dump very heavy rainfall and aggravate already existing
saturated soils and river flooding.

Gosselin

&&

.AVIATION:  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1106 AM CDT Sat Jun 13 2015

Short term pattern changes little into Sunday. Long wave trof over
the pacific northwest with short waves moving through the central
rockies into the plains. Models have the general pattern, but have
not initialized well and have a hard time identifying the
individual waves. Main axis of precipitaiton should be along the
weak front which will be along a UIN to COU line today and slowy
lift north tonight. Scattered tsra will fire in the warm unstable
air south of the front this afternoon. NAM has consistently kept
precip going from 00-06Z, so a late night vcty looks likey for at
least UIN, and perhaps COU.

Specifics for KSTL: Terminal stays in the warm unstable air south
of the weak front. Overall, VFR with scattered tsra to fire by
mid afternoon into the evening, with this repeating Sunday. More
definitive systems looks to move into the area Sunday night into
Tuesday. Exception today is the GFS which has high pops at 12z,
with the NAM lower. This is a reversal of yesterday's 12z run. At
this point am more inclined to keep any overnight tsra west of
STL, given that the NAM has handled this better the last couple of
days. Will not be a shock if it happens though.

JPK

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     74  87  76  85 /  40  50  50  60
Quincy          69  83  69  81 /  70  60  70  60
Columbia        69  84  70  82 /  70  60  60  70
Jefferson City  69  85  70  83 /  70  60  50  60
Salem           72  86  73  85 /  30  40  40  60
Farmington      71  86  71  85 /  30  50  40  60

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 13, 2:40 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT SAT JUN 13 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
340 PM CDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY FOR PORTIONS OF CENTRAL AND NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS WITH A CHANCE OF STORMS ELSEWHERE.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE
STORMS. A FEW OF THE STRONGER STORMS MAY ALSO PRODUCE STRONG GUSTY
WINDS REACHING SEVERE THRESHOLDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA EACH
DAY...ESPECIALLY FROM SUNDAY THROUGH WEDNESDAY.

THERE IS AN INCREASED POTENTIAL FOR NEW OR WORSENING
FLOODING THROUGH THE MIDDLE OF NEXT WEEK DUE TO THE ADDITIONAL 1-3
INCHES OF RAINFALL FORECAST THROUGH TUESDAY...WITH MORE HEAVY
RAINFALL POSSIBLE THEREAFTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF DAMAGING WINDS OR
WIND GUSTS AS WELL AS ANY REPORTS OF FLOODING.

GOSSELIN

In the hours before

Special weather statement, Jun 13, 12:39 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
139 PM CDT SAT JUN 13 2015

MOZ052-060-131945-
LINCOLN MO-WARREN MO-
139 PM CDT SAT JUN 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARREN AND LINCOLN
COUNTIES UNTIL 245 PM CDT...

AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARRENTON...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TROY...
  HAWK POINT...
  MOSCOW MILLS...
  DAVIS...
  WINFIELD...

THIS STORM WILL AFFECT CUIVRE RIVER STATE PARK.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI FROM EXIT 199 TO EXIT 200.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JPK
Special weather statement, Jun 13, 2:07 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT SAT JUN 13 2015

ILZ098-099-MOZ061-063-132100-
CALHOUN IL-JERSEY IL-ST. CHARLES MO-ST. LOUIS MO-
307 PM CDT SAT JUN 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LOUIS...CENTRAL
ST. CHARLES...CALHOUN AND JERSEY COUNTIES UNTIL 400 PM CDT...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WELDON SPRING...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ST. PETERS...
  MARYLAND HEIGHTS...
  ST. CHARLES...
  JERSEYVILLE...
  HARVESTER...
  ORCHARD FARMS...
  PORTAGE DES SIOUX...
  GRAFTON...
  ELSAH...

THIS STORM WILL AFFECT FIRST MISSOURI STATE CAPITOL HISTORIC SITE AND
PERE MARQUETTE STATE PARK.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI FROM EXIT 217 TO EXIT 231.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD ROADS AND LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE
ON A FLOODED ROADWAY.

JPK

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Boone

When
June 13, 3:55 PM CST to 4:30 PM CST
Where
Boone County, 1.37 mi NE of Providence to 1.07 mi E of Shaw
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.843, -92.400

Thunderstorm winds blew down numerous trees, tree limbs and power lines in Boone County. Some of the worst tree damage was in southern Boone County near the intersection of Old Plank Road South and Dothage Road. In Columbia, a large tree limb fell and knocked down power lines onto an unoccupied car. The car sustained moderate damage to the hood. Further east, several large tree limbs and a couple of trees were blown down. One large tree blocked a gravel road next to Lake LaVista.

Tornado, Lincoln

When
June 13, 5:45 PM CST to 5:50 PM CST
Where
Lincoln County, 1.73 mi WSW of Hawk Pt to 0.33 mi N of Hawk Pt
Rating
EF1
Path length
1.95 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.957, -91.158

A weak tornado formed on the leading edge of a line of thunderstorms as it approached the town of Hawk Point in Lincoln County, Missouri. The tornado touched down at a farm home where 3 trees were uprooted or snapped. Minor damage occurred at the home, but an outbuilding was completely destroyed with large debris thrown over 100 yards into an adjacent farm field. The tornado continued on the ground for another almost 2 miles, causing relatively minor damage to homes in the town of Hawk Point. Several large trees were uprooted as well, however the ground was very wet due to previous rains. The tornado severely damaged a business on the north side of town, but the damage was likely exacerbated by implosion of a garage bay door, allowing the roof to be lifted off and one exterior wall to collapse. The tornado lifted shortly thereafter. No injuries or deaths were reported. The tornado was rated EF1 with a max path width of 50 yards. The tornado path length was 1.95 miles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyThe tornado archive for Missouri, 2015Warnings in Missouri, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589984, 589985.